Kentucky, 2003Flood in Kentucky, February 18 to 19, 2003
February 18 to 19, 2003 · NWS JKL · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 18, 3:23 AM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Feb 18, 3:23 AM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
323 AM EST TUE FEB 18 2003
...FORECAST ISSUES...
EARLY FORECAST CONCERN CENTERS AROUND PERSISTENT FREEZING DRIZZLE
ACROSS THE AREA THIS MORNING. NEXT FORECAST CHALLENGE IS THE AMOUNT
OF CLEARING EXPECTED TODAY. OTHER FORECAST CHALLENGES INCLUDE
CHANCE OF RAIN WEDNESDAY AND THEN ANOTHER POTENT LOOKING STORM FOR
THE WEEKEND.
...SHORT TERM...
IN THE VERY NEAR TERM...STILL GETTING FREEZING DRIZZLE...SOME SLEET
AND SNOW MIX ACROSS THE AREA. LOCAL 88-D PICS PICKING UP SOME LIGHT
RETURNS AS WELL. THUS...HAVE OPTED TO CONTINUE THE WINTER WX
ADVISORY FOR FREEZING DRIZZLE THROUGH 10 AM THIS MORNING. AS WE
MOVE INTO THIS AFTERNOON...MODELS CONTINUE TO SHOW INVERSION COMING
DOWN AND HELPING SCATTER OUT CLOUDS. SO PLAN ON GOING WITH SKIES
BECOMING PARTLY SUNNY THIS AFTERNOON. HAVE TRENDED AFTERNOON TEMPS
SLIGHTLY WARMER THAN THE MAV GUIDANCE NUMBERS...WHICH IS VERY
SIMILAR TO PREVIOUS FORECAST. HOWEVER...THE PARTLY SUNNY SKIES WILL
NOT LAST TOO LONG AS HIGH CLOUDS BEGIN TO STREAM IN FROM THE NEXT
SYSTEM POISED TO AFFECT THE AREA ON WEDNESDAY. AT THIS TIME...WE
PLAN ON HOLDING OFF PRECIPITATION UNTIL WEDNESDAY MORNING...AS
ISENTROPIC LIFT WILL INITIALLY HAVE TO OVERCOME DRY ATMOSPHERE.
WITH TEMPS HOVERING NEAR THE FREEZING MARK WEDNESDAY MORNING...THE
PRECIPITATION MAY BEGIN AS A MIX OF FREEZING RAIN AND PLAIN RAIN.
HOWEVER...AS TEMPS WARM UP...PRECIP WILL GO OVER TO ALL RAIN.
SYSTEM QUICKLY PULLS OFF TO THE EAST WEDNESDAY NIGHT. WILL CONTINUE
TO MENTION A CHANCE OF RAIN EARLY WEDNESDAY NIGHT. HIGH PRESSURE
THEN BUILDS IN FOR THURSDAY AND THEN QUICKLY MOVES OFF TO THE EAST
DURING THE DAY. WITH ABUNDANT SUN AND SOUTHWESTERLY WINDS AHEAD OF
NEXT DEVELOPING SYSTEM...EXPECT TEMPS TO WARN INTO THE MID 50S.
...EXTENDED...
MODELS CONTINUE TO ADVERTISE ANOTHER POTENT STORM SYSTEM TO MOVE
INTO THE AREA FRIDAY AND SATURDAY. 00Z MODELS HAVE CONTINUED TO
TREND SLOWER...DEEPER AND FURTHER SOUTH WITH THEIR SURFACE
SOLUTIONS. WITH A DEEPER SOLUTION...SURFACE LOW TRACKS ARE HAVE BEEN
FURTHER AND FURTHER WEST WITH EACH RUN. THIS IS GOOD NEWS IN THE
QPF DEPARTMENT AS THE HEAVIER PRECIPITATION LOOKS TO FALL TO OUR
NORTH AND WEST. HOWEVER...STILL EXPECT ANOTHER ROUND OF RAIN AND
POSSIBLY SOME THUNDER WITH THE SYSTEM AS IT MOVES THROUGH THE AREA
FRIDAY NIGHT AND EARLY SATURDAY. AS THE SYSTEM PULLS EAST...COLDER
AIR WILL MOVE BACK INTO THE REGION. BASICALLY HAVE MADE NO CHANGES
TO THE EXTENDED...SO WERE STILL LOOKING AT MOSTLY CLOUDY SKIES WITH
A DAILY CHANCE OF RAIN/SNOW EACH DAY. A QUICK LOOK AT THE NEW MEX
GUIDANCE APPEARS TO BE IN SIMILAR AGREEMENT.
...HYDRO/RIVERS...
AREA RIVERS ARE CONTINUING TO FALL AFTER A WEEKEND OF SERIOUS
FLOODING. A QUICK GLANCE SHOWS THAT THE LEVISA FORK OF THE BIG
SANDY RIVER CONTINUES TO FALL AT PAINTSVILLE AND PRESTONSBURG. OVER
ON THE KENTUCKY RIVER...JACKSON IS FALLING AROUND A HALF FOOT PER
HOUR. BOONEVILLE...HEIDELBERG AND CLAY CITY ALSO CONTINUE TO FALL
AND LOOK TO GO BELOW FLOOD STAGE LATER TODAY. THE CUMBERLAND RIVER
CONTINUES TO FALL WITH WILLIAMSBURG JUST CRESTING (OR APPEARING TO
CREST). THUS...FLOOD WARNINGS CONTINUE FOR MANY COUNTIES WHERE THE
WATER HAS NOT RECEDED INTO STREAM CHANNELS.
...PRELIM NUMBERS...
LOZ 45/30 47/34 1153
JKL 43/33 45/33 1143
.JKL...FLOOD WARNINGS CONTINUE FOR MANY COUNTIES WHERE WATER HAS NOT
RECEDED INTO STREAM CHANNELS YET.
WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE UNTIL 10 AM FOR
KYZ044-050>052-058>060-068-069-080-086>088-104-106>120
JARVIS
=====================================================================
PREVIOUS DISCUSSIONS...
=====================================================================
900 PM EST
THE ZONES WERE UPDATED EARLIER THIS EVENING AS WIDESPREAD REPORTS OF
FREEZING DRIZZLE WERE RECEIVED. PARKING LOTS AND SOME ROADS HAVE A
THIN LAYER OF ICE AND HAVE BECOME VERY SLICK. AS THE NIGHT WEARS
ON...SOME DRIER AIR WILL GRADUALLY MOVE IN AT LOW LEVELS AND DRIZZLE
AND FLURRIES WILL END TOWARD DAWN. AN UPDATE MAY BE NEEDED LATER
WHEN THE FREEZING DRIZZLE ENDS.
PELTON
---------------------------------------------------------------------
535 PM EST
DRIZZLE...FREEZING DRIZZLE...AND FLURRIES LINGER YET...BUT WILL
GRADUALLY DIMINISH DURING THE NIGHT.
NEXT ISSUE IS CLOUDS DIMINISHING. APPEARS THAT AS THE INVERSION
LOWERS ON TUESDAY...THE CLOUDS WILL EVENTUALLY ERODE...BUT THERE
WILL BE HIGH CLOUDS ON THE WAY BACK IN LATE IN THE DAY AHEAD OF THE
NEXT SYSTEM.
NEXT SYSTEM ARRIVES TUESDAY NIGHT AND LASTS INTO WEDNESDAY NIGHT.
ISENTROPIC LIFT WILL TRY TO PRODUCE PRECIP. THE 12Z ETA AND GFS WERE
IN REASONABLE AGREEMENT...ALTHOUGH THE AVN WAS WETTER AND HAD HIGHER
MOS POPS. THE AVN HAS BEEN CONSISTENT...BUT WILL TEMPER ITS POPS A
BIT (ESPECIALLY ON WEDNESDAY)...WHICH WILL ALSO MAINTAIN CONTINUITY
WITH OUR PREVIOUS FORECASTS. IF THE PRECIP LOOKS MORE CERTAIN IN
LATER FORECASTS...POPS WILL NEED TO BE RAISED FOR THE MIDWEEK EVENT.
WILL GENERALLY COMPROMISE ON MOS GUIDANCE FOR TEMPS. HOWEVER...ON
WEDNESDAY THE WETTER AVN IS ALSO COOLER THAN THE ETA OR NGM. EVEN IF
PRECIP IS CHANCY...THINK THAT CLOUDS WILL LIMIT HEATING. WILL GO
CLOSER TO AVN MOS TEMPS ON WEDNESDAY...USING THEM AS A BOTTOM OF A
RANGE.
FOR THE SYSTEM AT THE END OF THE WEEK. THE TREND IN THE GFS IS
FURTHER WEST. THIS FALLS IN LINE WITH PREVIOUS THINKING. WILL
GENERALLY FOLLOW THE GFS. THIS BEING THE CASE...WE WOULD BE IN THE
WARM SECTOR WITH STRONG WARM/MOIST INFLOW. WILL CALL FOR SHOWERS
AHEAD OF CFP...WITH A CHANCE OF THUNDER FRIDAY NIGHT ASSOCIATED WITH
CFP. COLDER WITH SNOW POSSIBLY MIXING IN IN THE WAKE OF THE PASSAGE
OF THE DEEP LOW.
HAL
Hazardous weather outlook, Feb 18, 5:16 AM EST, 3 hours 14 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
516 AM EST TUE FEB 18 2003
...WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE THIS MORNING FOR
MOST OF EASTERN KENTUCKY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY.
FREEZING DRIZZLE...ALONG WITH A FEW FLURRIES WILL PLAGUE MUCH OF
EASTERN KENTUCKY THIS MORNING...ESPECIALLY EAST OF A FLEMINGSBURG TO
SOMERSET TO WHITLEY CITY LINE. THE FREEZING DRIZZLE WILL PLACE A
THIN GLAZE OF ICE ON ELEVATED OBJECTS AND UNTREATED ROADWAYS.
THUS...AREA ROADWAYS WILL BE HAZARDOUS THIS MORNING. ROAD
CONDITIONS WILL IMPROVE LATE THIS MORNING AS TEMPERATURE RISE ABOVE
FREEZING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.
A FAST MOVING WEATHER SYSTEM IS FORECAST TO MOVE THROUGH THE OUTLOOK
AREA LATE TUESDAY NIGHT AND DURING THE DAY ON WEDNESDAY. THIS
WEATHER SYSTEM IS EXPECTED TO PRODUCE RAIN ACROSS THE AREA.
HOWEVER...THE RAIN MAY BE MIXED WITH FREEZING RAIN INITIALLY.
A LARGER AND MORE POTENT WEATHER SYSTEM WILL AFFECT THE OUTLOOK AREA
BEGINNING FRIDAY WHEN SHOWERS AND EVEN A FEW THUNDERSTORMS WILL BE
POSSIBLE. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE
THUNDERSTORMS. AS THE SYSTEM DEPARTS THE AREA LATE SATURDAY AND
SUNDAY...COLDER AIR WILL FILTER INTO THE AREA ALONG WITH A CHANCE OF
LIGHT SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF ANY SIGNIFICANT ICE
ACCUMULATIONS THIS MORNING.
JARVIS
Flood, Whitley
- When
- February 18, 8:30 AM EST to February 19, 10:06 PM EST
- Where
- Whitley forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
Several roads countywide were flooded with several feet of water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, February 18, 2003$45,000 · 3 events
- Heavy Snow in Colorado, February 18 to 19, 200312 events
- Flooding in Illinois, February 18 to 28, 20036 events
- Winter Weather in North Carolina, February 18, 20034 events
- Heavy Snow in Idaho, February 18, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345508.